Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 14, NWS Dodge City, KS

April 14, 202418 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 14, 2024, 10:50 AM CDT for 18 counties in Kansas. It took effect at Apr 15, 2024, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2024, 10:50 AM CDT (15:50 UTC)
In effect from
Apr 15, 2024, 12:00 PM CDT
Expired
Apr 15, 2024, 10:00 PM CDT
In force
10 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS83 KDDC 141550
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1050 AM CDT Sun Apr 14 2024

...Critical Danger of Wildfire Spread Monday Afternoon...

KSZ030-043>045-061>064-074>078-084>088-151200-
/O.UPG.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/
/O.NEW.KDDC.FW.W.0014.240415T1700Z-240416T0100Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
1050 AM CDT Sun Apr 14 2024 /950 AM MDT Sun Apr 14 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /NOON MDT/ TO 8 PM
CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS
ALONG AND WEST OF HIGHWAY 283...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /noon MDT/ to 8 PM CDT /8 PM MDT/ Monday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 
  Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 
  Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 
  Clark.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given intense south winds and continued dry 
  dormant fuels. Do your part to avoid the spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Tatro

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
478 
WWUS83 KDDC 150534
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1234 AM CDT Mon Apr 15 2024

...Critical Danger of Wildfire Spread Monday Afternoon...

KSZ030-043>045-061>064-074>078-084>088-160000-
/O.CON.KDDC.FW.W.0014.240415T1700Z-240416T0100Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
1234 AM CDT Mon Apr 15 2024 /1134 PM MDT Sun Apr 14 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /NOON MDT/
TODAY TO 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF HIGHWAY 283...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 
  Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 
  Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 
  Clark.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given intense south winds and continued dry 
  dormant fuels. Do your part to avoid the spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Turner

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
898 
WWUS83 KDDC 160039
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
739 PM CDT Mon Apr 15 2024

KSZ030-043>045-061>064-074>078-084>088-160300-
/O.EXT.KDDC.FW.W.0014.000000T0000Z-240416T0300Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
739 PM CDT Mon Apr 15 2024 /639 PM MDT Mon Apr 15 2024/

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM CDT /10 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 
  Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 
  Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 
  Clark.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given intense south winds and continued dry 
  dormant fuels. Do your part to avoid the spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
686 
WWUS83 KDDC 160239
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
939 PM CDT Mon Apr 15 2024

KSZ030-043>045-061>064-074>078-084>088-160345-
/O.EXP.KDDC.FW.W.0014.000000T0000Z-240416T0300Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
939 PM CDT Mon Apr 15 2024 /839 PM MDT Mon Apr 15 2024/

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT /10 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:22 AM CDT, 6 hours 28 minutes earlier. Its key messages:

  • Near record high temperatures near 90 Sunday.
  • Scattered thunderstorms are expected Monday evening and night. Some storms may be severe with large hail and damaging winds.
  • Intense northwest winds expected Tuesday, with the strongest winds and worst blowing dust west of US 283.
  • Much cooler air is expected late this week and next weekend.
Area forecast discussion, Apr 14, 4:22 AM CDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
422 AM CDT Sun Apr 14 2024

...Updated Aviation...

.KEY MESSAGES...

- Near record high temperatures near 90 Sunday.

- Scattered thunderstorms are expected Monday evening and night.
  Some storms may be severe with large hail and damaging winds.

- Intense northwest winds expected Tuesday, with the strongest
  winds and worst blowing dust west of US 283.

- Much cooler air is expected late this week and next weekend.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 200 AM CDT Sun Apr 14 2024

Midnight infrared satellite imagery revealed a clear sky over
SW KS. Satellite imagery and surface observations outlined the
dryline, bisecting the CWA, with dewpoints near 20 near the
Colorado border, ranging up to 50 at Medicine Lodge. This
boundary will play a big role in SW KS weather over the next few
days, but it will be quiet tonight. A weak surface trough will
trend winds light NWly through the night, and temperatures will
be above normal, in the 45-52 range sunrise Sunday.

A strong closed cyclone will make progress into the Great Basin
daylight Sunday, forcing broad ridging over the plains and SW KS.
Models suggest few if any clouds, and the sky grids were set
at 0%. Models also show very little change in the thermal
profiles from Saturday, so late afternoon temperatures Sunday
will once again be within a few degrees of 90. The record high
at DDC for April 14 is 91, and we will be close. Winds will be
much lighter today with a weaker pressure gradient, NWly this
morning, trending easterly in the afternoon. Despite the poor
mixing and loss of downslope, maintained the current forecast
of near 90 as is.

Another unseasonably mild night is forecast Sunday night, with
southeast winds and moisture advection keeping temperatures
elevated. Many places will remain above 50 through sunrise
Monday. The dryline will continue to sharpen overnight, with
dewpoints reaching 60 near Medicine Lodge. A surge of stratus
is anticipated early Monday, especially southeast counties, as
moisture arrives from the Gulf of Mexico. 00z NAM displays its
classic light drizzle QPF signature favoring the southeast
zones.

Longwave trough with embedded closed midlevel cyclone only makes
slow progress eastward, over Utah, at 7 am Monday, and only
crawls into western Colorado by 7 pm Monday. This incoming
system is clearly cutoff from the primary jet stream steering
flow over Canada, and is why models have put the brakes on this
system's advance over the last few days. Still, it will be close
enough to incite strong lee cyclogenesis down to near 987 mb
over NW KS by late Monday. Primary impact Monday will be intense
south winds, especially on the higher terrain of the western
zones, where gusts will flirt with high wind warning criteria in
the sunny mixed boundary layer near/west of the dryline. Used
the 90%ile of the NBM for the wind/wind gust grids, with gusts
of 40-50 mph common by late afternoon. Also introduced plenty of
blowing dust in the grids for Monday afternoon, given powdery
dry topsoils and lack of recent rainfall.

All guidance depicts a strong dryline draped over SW KS by 7 pm
Monday, with dewpoints ranging from near zero near Colorado,
to the mid 60s southeast zones. Model consensus shows surface
low pressure remaining NW of SW KS through Monday afternoon and
evening. As such, the dryline is expected to retreat rapidly
westward as soon as the sun begins to set Monday evening, with
00z NAM expanding its instability axis (up to 3000 MU CAPE)
westward to near US 83 by midnight. The shear/instability
parameter space east of the dryline Monday evening will be quite
supportive of strong, potentially tornadic supercells, should
convective initiation occur on the sharp dryline, but
convergence on the boundary may not be enough to break through
the expected stout capping inversion/EML. Large to giant hail
will be the primary threat from any supercell. Global models
agree the primary closed low will be near Baca county, Colorado
around midnight Tuesday morning, and that is when differential
PVA is expected to fully overspread the warm/moist sector.
Indeed, the various models show convection developing and
expanding rapidly 1-7 am Tuesday, in response to strong cold
advection at 500 mb and the <550 dm cyclone tracking over SW KS,
and the associated Pacific cold front/dryline collision.
Convective mode will determine the severity of impacts, but
given the strong forcing and nocturnal timing, convection should
trend linear overnight, with strong low level shear supporting
QLCS tornado potential. All of this said, kept the forecast dry
(pops < 15%) through 7 pm Monday, with much higher pops with
eastward extent after 7 pm. As it appears now, convective
coverage should be maxed around the 2-4 AM Tuesday timeframe
over the eastern zones.

Primary severe threat late Monday and early Tuesday is large
hail, per hail (hatched/significant hail) probability from SPC
Day 2. Tornado risk is conditional on a supercell being able to
develop late Monday, and the much higher confidence squall line
will be capable of QLCS tornadoes.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 200 AM CDT Sun Apr 14 2024

Tuesday's impacts will revolve around intense northwest winds,
expected on the backside of the slowly exiting cyclone. Followed
the strongest wind guidance or the 90%ile of the NBM Tuesday,
and high wind warning criteria is most likely on the highest
terrain along/west of US 83, in a mixed boundary layer beneath
the strongest jet cores aloft. Gusts to near 60 mph appear
probable, with gusts of 40-50 mph elsewhere. Of course, added
areas of blowing dust to the western CWA Tuesday. Cold advection
Tuesday looks very meager, and what there is will be masked by
NWly downslope, so afternoon temperatures will remain in the
70s. Maintained some pops for wraparound rain showers for the
northeast zones as NBM suggests, but much of this may remain
north of SW KS.

Much quieter weather Wednesday, and winds return to light
southerly beneath zonal flow aloft. Models are in sync with each
other showing a strong cold front passage around Thursday
morning. North winds will be strong Thursday morning, reducing
afternoon temperatures sharply to the upper 50s and lower 60s.
The first flirtation with frost/freeze potential will be Friday
morning, with NBM/MEX guidance suggesting sunrise temperatures
of 32-37 will be common. 00z GEFS probability of 2m T < 40 is
60-70%, of course focused on our coldest northwest zones both
Friday and Saturday mornings.

00z global models and most of their ensemble members support
another, stronger cold frontal passage Friday night/early
Saturday. 00z ECMWF is very wet with this front, but kept pops
near the modest low chance category per NBM, centered on
Saturday morning. 00z ECMWF 850 mb temperatures fall
as low as -1 to -2C midday Saturday, suggesting temperatures
will struggle to get to 50 Saturday afternoon (about 20 degrees
below normal). EPS 850 mb temperature anomalies are
impressively cold for late April (down to -10C), with more
freeze potential expected Sunday morning April 21st.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 422 AM CDT Sun Apr 14 2024

Excellent flying weather will continue through this TAF cycle,
with VFR/SKC and light winds, less than 12 kts, variable in
direction.

&&

.FIRE WEATHER...
Issued at 225 AM CDT Sun Apr 14 2024

Unseasonably hot afternoon temperatures within a few degrees of
90 will force minimum relative humidity in the 8-18% region wide
Sunday afternoon, but winds will be light and variable,
precluding the need for red flag warning issuance.

Intense south winds are expected Monday, gusting 40-50 mph, with
the strongest gusts near 55 mph expected west of US 83. South
winds will be strong everywhere, but precise relative humidity
criteria will be modulated by the position of the dryline.
Current thinking is the western six counties (western 2 rows
west of US 83) have the highest probability of achieving 3 hours
of red flag criteria in the dry air behind the dryline. For this
shift, opted to continue the fire weather watch for now, and
look at another model run to refine dryline positioning. Dryline
will retreat rapidly westward toward sunset, abrupting
increasing humidity and ending red flag conditions.

Behind the cold front, intense northwest winds are expected
Tuesday, with the strongest wind again west of US 83. With
slightly cooler air, min RH will remain 20-30% and above red
flag criteria. Still, with widespread dormant fuels and intense
northwest winds, wildfire risk will remain Tuesday afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ030-043>045-061>064-074>078-084>088.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Apr 14, 2:34 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Sun Apr 14 2024

KSZ030-031-043>046-061>066-074>081-084>090-150745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Sun Apr 14 2024 /134 AM MDT Sun Apr 14 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Sunday.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Strong south winds are expected Monday, gusting to near 50 mph.
Critical wildfire danger is expected mainly west of US 283.

Scattered thunderstorms are expected Monday evening into Tuesday
morning. Some storms are expected to be severe, producing large
hail and damaging winds.

Intense northwest winds are expected Tuesday, with the strongest
winds west of US 83. A high wind watch is expected to be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Sunday.
Spotter activation will likely be required Monday evening.

Turner

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.